Donor lymphocyte infusions (DLI) in patients with chronic myeloid leukemia following allogeneic bone marrow transplantation.Bone Marrow Transplant. 1997 May; 19(9):927-32.BM
Donor lymphocyte infusions (DLI) were given between June 1990 and March 1996 to 18 patients with chronic myeloid leukemia (CML) for the treatment of cytogenetic (n = 6) or hematologic relapse (n = 12) following an allogeneic bone marrow transplant (BMT). Patients were divided in two groups: patients in group A (n = 8) received a large dose of donor lymphocytes (> or = 1 x 10(8)/kg), whereas patients in group B (n = 10) received escalating numbers of cells (2 x 10(5) up to 2 x 10(8)/kg). The median number of DLI in group A was 2 (range 1-3); the median number of infusions in group B was 7 (range 3-9). Acute GVHD occurred in 12 patients (grades I-III) and was a major cause of death in two. The risk of developing GVHD correlated with the number of cells infused: 37%, 14%, 5% and 0% for DLI with cells > or = 1 x 10(8), 2 x 10(7)/kg, 2 x 10(6)/kg, and 2 x 10(5)/kg, respectively (P = 0.01). Median transaminase levels were found to be significantly increased in patients with, as compared to patients without, acute GVHD (GPT 412 vs 28 IU/l; P = 0.03). Severe aplasia occurred in four and was a contributing cause of death in two patients. Overall, four patients died as a consequence of DLI and all received > 1 x 10(8)/kg cells: the actuarial risk was 38% in group A and 14% in group B (P = 0.1). There were 10 complete and three partial cytogenetic responses: the actuarial probability at 5 years of being Ph negative was 69%: it was 46% for group A and 85% for group B (P = 0.1). The longest patient is now 6 years post-DLI, Ph negative, BCR-ABL negative. The actuarial 3 year survival is 38% in group A and 86% in group B (P = 0.06). The study confirms that DLI post-BMT is not innocuous and that there is a definite long-lasting antileukemic effect in patients with CML. It also suggests that: (1) the risk of developing GVHD correlates with the number of infused cells; (2) that significant elevations of serum GPT levels are associated with GVHD; and (3) that the use of escalating doses of cells may allow the identification of side-effects and discontinuation of infusions before life-threatening GVHD has developed.